[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
December 17, 1955

DANGERS IN COMBINING RESERPINE (SERPASIL) WITH ELECTROCONVULSIVE THERAPY

Author Affiliations

Richmond, Va.

From the Department of Psychiatry and Neurology, Medical College of Virginia.

JAMA. 1955;159(16):1520-1522. doi:10.1001/jama.1955.02960330020006
Abstract

Within the past two years reserpine has enjoyed an increasing and ever-expanding popularity in therapeutic usage in this country, particularly because of its rather specific hypotensive effect, and in recent months there has been a growing enthusiasm in the use of reserpine for the treatment of many psychiatric illnesses. Noce and others1 were enthusiastic about the value of this drug in treatment of agitated and overactive states. They reported dramatic responses in patients who had been unmanageable and who had not responded previously to certain of the so-called physical therapys, particularly electroshock treatment. Originally more conservative in reported results, Kline2 has recently also described most encouraging effects with the use of reserpine.

Earlier studies3 on the pharmacology of this drug emphasize that it has very low toxicity. Monkeys have tolerated orally given doses up to 3 mg. per kilogram of body weight daily for six months and

First Page Preview View Large
First page PDF preview
First page PDF preview
×